Associations of HLA-A and HLA-B with vancomycin-induced drug reaction with eosinophilia and systemic symptoms in the Han-Chinese population
Vancomycin is a commonly used antibiotic; however, it can cause life-threatening severe cutaneous adverse reactions, such as drug reaction with eosinophilia and systemic symptoms (DRESS). A previous study has reported a strong association between HLA-A*32:01 and vancomycin-induced DRESS in European ethnicity. Herein, we aim to investigate the genetic predisposition of vancomycin-induced DRESS in the Han-Chinese population. In this study, we enrolled a total of 26 patients with vancomycin-induced DRESS, 1,616 general population controls, and 51 subjects tolerant to vancomycin. In vitro granulysin-based lymphocyte activation tests (LAT) were conducted among 6 vancomycin-induced DRESS patients who were concomitantly receiving other medicines. HLA-A and HLA-B genotypes were determined by sequencing-based typing. Our results found that vancomycin-induced DRESS was associated with HLA-A*32:01 [odds ratio (OR) = 7.8, 95% confidence interval (CI) = 1.7–35.8; p -value = 0.035], HLA-B*07:05 (OR = 32.3, 95% CI = 2.8–367.7; p -value = 0.047), HLA-B*40:06 (OR = 4.7, 95% CI = 1.3–16.1; p -value = 0.036) and HLA-B*67:01 (OR = 44.8, 95% CI = 7.2–280.4; p -value = 0.002) when comparing the vancomycin-induced DRESS patients with the general population controls. LAT results showed that granulysin significantly increased in the vancomycin-induced DRESS patients upon vancomycin stimulation (4.7 ± 3.7 fold increased), but not upon other co-medicines. This study identified that, in addition to HLA-A*32:01 , HLA-B*07:05 , HLA-B*40:06 , and HLA-B*67:01 were also genetic markers for vancomycin-induced DRESS in the Han-Chinese population. Associations of ethnic variances in HLA with vancomycin-DRESS were observed.